Texas, 2011Flash Flood and Hail in Texas, August 11, 2011
August 11, 2011 · NWS LUB · 8 events in 4 counties and zones
Scattered severe thunderstorms developed across areas on the Caprock and southwestern Texas Panhandle during the early evening hours. Many of the initial storms developed on an outflow boundary that moved into the area from an early morning MCS in the central Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed across areas on the Caprock and southwestern Texas Panhandle during the early evening hours. Many of the initial storms developed on an outflow boundary that moved into the area from an early morning MCS in the central Texas Panhandle. Storms began near the Texas/New Mexico state line and moved slowly to the east-northeast. The most damaging severe storm of the evening occurred in Castro County. This storm produced a wind gust to 95 mph. These winds caused significant damage in the town of Dimmitt and to the Texas Tech University West Texas mesonet site near Dimmitt. The initial storms produced additional outflow boundaries which acted as a focus for new thunderstorm development. One of these storms adversely impacted the city of Lubbock. A slow moving storm deluged portions of the city of Lubbock with one to four inches of rainfall over a period of about one hour. Many city roads became flooded, with several high water rescues performed by emergency personnel. Several thousand cloud to ground lightning strikes also affected the city. Numerous structure fires were reported around the city including one affecting an apartment complex. The apartment structures were completely destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 2:50 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 11, 2:50 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT THU AUG 11 2011
.SHORT TERM...
POST-OUTFLOW AIR MASS WITH DEW POINTS MOSTLY IN THE 50S AND EAST TO
SOUTHEAST WINDS PREVAILS ACROSS THE FCST AREA CONTRIBUTING TO
INCREASED DEEP MOISTURE AS UPPER RIDGE HAS BECOME A BIT DIRTY. THE
OUTFLOW BOUNDARY ITSELF HAS BECOME RATHER DIFFUSE ACROSS THE FCST
AREA AS WINDS HAVE VEERED...BUT MAY BE ABLE TO PICK OUT A WEAK
CONFLUENCE AXIS FROM AROUND MORTON SOUTHEASTWARD TO AROUND SNYDER
AND SWEETWATER. BEST CHANCE FOR INITIATION APPEARS TO BE FROM THE
SWRN PANHANDLE WESTWARD INTO EASTERN NM IN AN EVIDENTLY PERTURBED
AREA OF MID LEVEL MOISTURE THAT APPEARS MAY BE ACTED UPON BY A SHORT
WAVE TROUGH IN THE UPPER FLOW OVER NORTHERN NM. THE HRRR IS SOMEWHAT
CONSISTENT WITH THE NAM IN DEVELOPING WHAT MAY TURN OUT TO BE AN MCS
THAT IS PROGGED TO MOVE FROM THE NWRN ZONES EASTWARD TOWARD THE
NORTHERN ROLLING PLAINS. THE HRRR ALSO TENDS TO PAINT SOME PRECIP
FURTHER SOUTH NEARER TO AND PROGRESSING ALONG THE REMNANT OUTFLOW
BOUNDARY. UPPER FLOW REMAINS WEAK AND GENERALLY NOT SUPPORTIVE OF
ORGANIZED CONVECTION...ALTHOUGH NORTHERN ZONES MAY BE ABLE TO TAP
INTO A LITTLE STRONGER WINDS ALOFT. FOR NOW IT REMAINS DIFFICULT TO
PAINT ANY PARTICULAR AREA FOR HIGHER POPS AND FOR NOW HAVE
MAINTAINED LOW CHANCE CATEGORY RECOGNIZING THE POTENTIAL FOR THE
EVENING SHIFT TO REEVALUATE SHOULD STORMS ORGANIZE MORE THAN
CURRENTLY ANTICIPATED.
FRIDAYS POPS AGAIN PROBLEMATIC GIVEN LACK OF CONFIDENCE IN MODEL
HANDLING OF POTENTIAL OUTFLOW BOUNDARIES THAT MAY REMAIN FROM
OVERNIGHT CONVECTION. EXPECT SOME LOW LEVEL FOCUS WILL BE AVAILABLE
WHILE A MODEST AMOUNT OF DEEP MOISTURE LINGERS. SLIGHT CHANCE POPS
STILL LOOK REASONABLE.
REGARDING TEMPS...DIFFICULT TO LEAN AWAY FROM MOS GUIDANCE FOR
EITHER LOWS TONIGHT OR HIGHS FRIDAY AND HAVE ACCEPTED WITH A FEW
TWEAKS FOR RECENT TRENDS DURING THIS DROUGHT.
&&
.LONG TERM...
THE MAIN FORECAST CONCERNS FOR THE EXTENDED PERIOD CONTINUE TO BE
PRECIPITATION CHANCES FRIDAY INTO THIS WEEKEND ALONG WITH THE SLIGHT
COOLING TREND OF HIGH TEMPERATURES. A FLATTENED UPPER-LEVEL
RIDGE OF HIGH PRESSURE IS STILL PROGGED TO AMPLIFY AS THE CENTER
OF IT PUSHES TOWARD THE NORTH AND WEST INTO NEW MEXICO. THIS WILL
COINCIDE WITH A SURFACE TROUGH INTENSIFING ACROSS THE WESTERN TO
CENTRAL PANHANDLE/SOUTH PLAINS. WITH ABUNDANT MOISTURE CONTINUING
TO BE MAINTAINED ACROSS THE REGION THANKS TO A PREVAILING UPSLOPE
FLOW...MODELS ARE SHOWING SCATTERED CONVECTION DEVELOPING ALONG
THIS BOUNDARY INITIALLY ACROSS THE NORTHERN AND WESTERN ZONES AND
DRIFTING TO THE SOUTH AND EAST. IN ADDITION A REMNANT FRONTAL
BOUNDARY /ALONG WITH ADDITIONAL RESIDUAL OUTFLOW BOUNDARIES/ WILL
LIKELY BE DRAPED IN OR IN THE VICINITY OF THE LUB CWA. MODELS
/PARTICULARLY THE GFS/ ARE SHOWING STRONG CONVECTIVE SIGNALS LATER
IN THE EVENING ALONG THE FRONT...AND AN MCS SIGNAL DROPPING
THROUGH THE EASTERN ZONES OVERNIGHT ONCE AGAIN. GIVEN THE
UNCERTAINTIES IN EXACTLY WHERE THESE BOUNDARIES ARE GOING TO
SETUP...IT IS DIFFICULT TO PINPOINT EXACTLY WHERE THE MOST FAVORED
AREAS FOR PRECIPITATION WILL BE. FOR NOW...HAVE OPTED TO MAINTAIN
POP CHANCES INCREASING FROM SOUTHWEST TO NORTHEAST GIVEN THE
HIGHER POTENTIAL FOR MCS ACTIVITY WITH THE ENHANCED THETA-E
ENVIRONMENT AND LLJ IN THIS AREA. GIVEN GOOD INSTABILITY VALUES
AND PWATS BETWEEN 1.5 TO 2 INCHES THE THREAT FOR STORMS TO BECOME
SEVERE AND PRODUCE LOCALLY HEAVY DOWNPOURS WILL EXIST.
FOR THE WEEKEND...MODELS ARE INDICATING AT LEAST A SLIGHT CHANCE
FOR THUNDERSTORMS GIVEN THE CONTINUED THE MOIST UPSLOPE AND A
COUPLE OF SHORTWAVE TROUGHS ROUNDING THE NORTHERN PERIPHERY OF
THE AFOREMENTIONED RIDGE. MODELS CONTINUE TO SHOW CONVECTION
FIRING ACROSS EASTERN NEW MEXICO AND THE PANHANDLES AND DROPPING
SOUTHWARD INTO THE LUB CWA BOTH EVENINGS. THUS...HAVE INCLUDED
SLIGHT CHANCE POPS ACROSS THE ENTIRE AREA ON SATURDAY AFTN/NIGHT
/WITH THE BEST CHANCES FAVORING THE NORTHERN ZONES/ AND HAVE
PULLED POPS FURTHER SOUTH ON SUNDAY TO INCLUDE ALL BUT THE FAR
SOUTHERN ZONES. RAIN CHANCES WILL BEGIN TO DECREASE HEADING INTO
THE NEW WORK WEEK AS THE RIDGE BEGINS TO EXPAND BACK TO THE EAST.
IN ADDITION TO THE RAIN CHANCES...SOME RELIEF FROM THE VERY HOT
TEMPERATURES IS EXPECTED THIS WEEKEND GIVEN THE INCREASED CLOUD
COVER/RAIN CHANCES AND LOWERED THICKNESS VALUES. GENERALLY...HIGHS
WILL STAY IN THE LOWER 90S ACROSS THE SW PANHANDLE AND THE MID TO
UPPER 90S ACROSS THE SOUTH PLAINS AND ROLLING PLAINS /WITH A FEW
LOCATIONS OFF THE CAPROCK EXCEEDING 100 DEGREES/. HOWEVER...A
WARMING TREND WILL BEGIN ON MONDAY AS THE HIGH BEGINS TO SHIFT BACK
OVER THE SOUTHERN PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 68 94 67 91 67 / 30 20 20 20 20
TULIA 68 96 69 92 68 / 30 20 20 20 20
PLAINVIEW 69 97 71 94 69 / 30 20 20 20 20
LEVELLAND 70 98 71 95 70 / 30 20 20 20 20
LUBBOCK 72 99 73 96 72 / 30 20 20 20 20
DENVER CITY 69 98 71 96 72 / 30 20 20 20 20
BROWNFIELD 71 98 71 96 72 / 30 20 20 20 20
CHILDRESS 72 101 74 98 74 / 30 20 30 20 20
SPUR 71 101 75 97 74 / 30 20 20 10 20
ASPERMONT 74 102 76 102 75 / 20 20 30 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/22
Hazardous weather outlook, Aug 11, 10:48 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 AM CDT THU AUG 11 2011
TXZ021>044-121700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1148 AM CDT THU AUG 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND THIS EVENING. A STRONG OUTFLOW BOUNDARY MOVED
THROUGH THE AREA EARLY THIS MORNING BUT IS EXPECTED TO RETREAT
NORTHWARD THIS AFTERNOON. THIS BOUNDARY MAY SERVE AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. CONTINUED WEAK FLOW ALOFT WILL LIMIT THE
SEVERE POTENTIAL...ALTHOUGH THE STRONGEST STORMS WILL STILL HAVE
THE ABILITY TO PRODUCE ISOLATED SEVERE WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS FOR PARTS OF THE OUTLOOK
AREA FROM FRIDAY THROUGH THE WEEKEND. A FEW OF THE STORMS THAT
DEVELOP COULD BECOME STRONG OR SEVERE AND PRODUCE LOCALLY HEAVY
RAIN. HOTTER AND DRIER WEATHER WILL RETURN TO THE REGION EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 3:20 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
420 PM CDT THU AUG 11 2011
TXZ027-028-033-034-112200-
BAILEY-COCHRAN-HOCKLEY-LAMB-
420 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS BAILEY...WESTERN LAMB AND COCHRAN
COUNTIES...SLOWLY MOVING NORTHEAST AT 5 MPH.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
29
LAT...LON 3420 10304 3423 10253 3410 10233 3356 10238
3354 10304
TIME...MOT...LOC 2118Z 251DEG 4KT 3364 10291Special weather statement, Aug 11, 4:04 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT THU AUG 11 2011
TXZ021>023-027>029-033-034-112245-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-PARMER-SWISHER-
504 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB...
BAILEY...HALE...SWISHER...CASTRO AND PARMER COUNTIES...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS BAILEY...NORTHWESTERN
LAMB...NORTHWESTERN HALE AND COCHRAN COUNTIES...SLOWLY MOVING
NORTHEAST AT 5 MPH.
PENNY SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
29
LAT...LON 3447 10304 3449 10240 3444 10163 3413 10167
3383 10201 3383 10208 3376 10209 3343 10246
3342 10305
TIME...MOT...LOC 2202Z 251DEG 4KT 3365 10286Event by event
4 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lamb
- When
- August 11, 4:18 PM CST to 4:26 PM CST
- Where
- Lamb County, Olton to 1.57 mi N of Olton
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 34.180, -102.130
A broadcast media automated weather station at Del-Tex Airport in Olton measured a wind gust to 69 mph. Significant wind damage was reported in Olton by the emergency manager. Several power lines and trees were downed along with roof damage.
Thunderstorm Wind, Castro
- When
- August 11, 5:15 PM CST to 5:30 PM CST
- Where
- Castro County, 8.28 mi SW of Dimmitt to 2 mi NE of Dimmitt
- Measured
- 83 kt (96 mph) measured gust
- Property damage
- $200,000
- Reported by
- Mesonet
- Coordinates
- 34.455, -102.409
A Texas Tech University West Texas mesonet station near Dimmitt measured a wind gust to 95 mph. The mesonet station sustained significant damage during the thunderstorm. The mesonet station's radiation shields were damaged, and a pole and guy wires were pulled out of the ground. Additionally, three-quarter inch hail dents were observed on the mesonet equipment. A center pivot irrigation system was also damaged in vicinity of the mesonet station. Southwest of Dimmitt, seven power poles were downed around the intersection of FM 1055 and County Road 621. In Dimmitt, a feed lot office was heavily damaged.
Hail, Lamb
- When
- August 11, 5:26 PM CST
- Where
- Lamb County, Olton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.180, -102.130
The public reported hail to the size of quarters in Olton. No damage was reported.
Thunderstorm Wind, Swisher
- When
- August 11, 5:30 PM CST
- Where
- Swisher County, 8.11 mi W of Tulia Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.529, -101.920
The Tulia police department reported power lines blown down near the intersection of TX Highway 86 and FM 1424 west of Tulia.
Hail, Castro
- When
- August 11, 5:30 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
Three-quarter inch hail dents were observed on the equipment associated with the |Texas Tech University West Texas mesonet site near Dimmitt.
Lightning, Lubbock
- When
- August 11, 8:00 PM CST
- Where
- Lubbock County, 5.2 mi WSW of Lubbock
- Injuries
- 0 direct, 1 indirect
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 33.551, -101.933
Local broadcast and print media reported numerous lightning started structure fires around the city of Lubbock. One of these fires destroyed the Hunter's Way apartment complex near the intersection of 56th Street and West Loop 289. One firefighter was taken to the hospital with minor injuries sustained while fighting the fire. One five minute plot of cloud to ground lightning data displayed around 1200 strikes over Lubbock County.
Thunderstorm Wind, Lubbock
- When
- August 11, 8:00 PM CST
- Where
- Lubbock County, 4 mi ESE of Reese Afb
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.578, -101.986
Local broadcast and print media reported power lines down within the city of Lubbock.
Flash Flood, Lubbock
- When
- August 11, 8:30 PM CST to 10:00 PM CST
- Where
- Lubbock County, 1 mi N of Lubbock to 6 mi NNW of West Carlisle
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 33.594, -101.850
There was flash flooding over portions of the city of Lubbock due to rainfall between one and four inches over a period of about one hour. Several high water rescues were performed and many motorists became stuck in water over the roadways. Several roads were also closed due to high water. A parking lot of a restaurant flooded out several vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, August 11, 2011$32,000 · EF3 · 27 events
- Damaging Winds in South Dakota, August 11, 2011$210,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, August 11 to 12, 2011$215,000 · 61 kt wind · 4 events
- Flash Flood and Hail in South Carolina, August 11, 2011$85,000 · 65 kt wind · 9 events
- Flash Flood and Damaging Wind in Arizona, August 11, 20112 injured · $25,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11, 2011$25,000 · 2.75 in hail · 10 events
- Hail and Damaging Winds in North Carolina, August 11, 20111 injured · 1.25 in hail · 19 events
- Hail in South Dakota, August 11, 2011$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in North Dakota, August 11, 2011$20,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 11, 20111.5 in hail · 12 events
- Hail and Damaging Winds in Montana, August 11, 20111 in hail · 11 events
- Hail and Damaging Wind in Alabama, August 11, 2011$15,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330637, 330639, 330647, 330643, 330645, 330652, 330656, 330660.